ME/CFS AUSTRALIA (SA) INC
Registered Charity 698
PO Box 28,
South Australia 5007
Closed while relocating
1300 128 339
ME/CFS Australia (SA) Inc supports the needs of sufferers of Myalgic Encephalomyelitis, Chronic Fatigue Syndrome and related illnesses. We do this by providing services and information to members.
ME/CFS Australia (SA) Inc aims to keep members informed of the various research projects, diets, medications, therapies etc. All communication, both verbal and written, is merely to disseminate information and not to make recommendations or directives.
Unless otherwise stated, the views expressed on this Web site are not necessarily the official views of the Society or its Committee and are not simply an endorsement of products or services.
Protecting your liver with Fibromyalgia & CFS
Monday 22 March 2010
Protecting Your Liver With Fibromyalgia & Chronic Fatigue Syndrome
Thursday March 11, 2010
Anti-inflammatories (NSAIDs) and narcotics, especially those containing acetaminophen (such as Vicodin), send a constant stream of toxins through your liver. This means that the liver has to work extra hard, and that can take a toll. I've known this academically for a long time, but I recently came face-to-face with this very real complication of long-term medication use -- in a blood test last fall, my liver enzymes were through the roof. My doctor said I was at risk for developing fatty liver, with can lead to cirrhosis.
Now that scared the heck out of me! I can't really say I was surprised, but I was certainly shaken out of the "it won't happen to me" state of mind.
I've had heavy NSAID use since I was 13, when I was put on a daily dose of 1600 mg of Motrin (ibuprofen) for on-going pain from an earlier back injury. A year later, it was upped to 2400 mg. I stayed on that for a couple of years, until Motrin became available over the counter. I continued taking it then, but less frequently and in smaller doses. In my 20s, I also took a lot of Tylenol (acetaminophen) for carpal tunnel disorder. Since my fibromyalgia symptoms started about 4 years ago, I'd been on Relafen (nabumetone), a prescription NSAID, at the maximum daily dosage. Add in the occasional Vicodin, and my liver's been racing to keep up.
A couple months ago, I cut out the daily Relafen. I've taken some Aleve (naproxen sodium) and a little more Vicodin than usual, but I've tried hard not to medicate unless I really needed to. My doctor re-checked my liver enzymes recently, and one is normal and the other is only slightly elevated, so that's good news. The bad news is that my muscles have been tight, hard and spasmodic. (I should note that fibromyalgia is not considered an inflammatory condition, and much of my problems with inflammation are from myofascial pain syndrome and autoimmune thyroid disease.)
So I have 2 issues to deal with -- I need to get my muscle pain and inflammation under control, and I also need to protect my liver. For pain and inflammation, I'm stepping up my use of some treatments, including:
I'm also trying to use my diet to lower inflammation. Here's more information about that:
To protect my liver, I'm taking an herbal supplement called milk thistle. While it's not a scientifically proven or FDA-approved treatment, milk thistle is a traditional remedy that's believed to help your liver process toxins. I'm also considering a detox diet. As I often do, I turned to Cathy Wong, About.com's Guide to Alternative Medicine, for more information about protecting my liver. Here are some great articles from her:
I'll be getting my liver enzymes checked on a regular basis to make sure they stay down. If you have a drug history that's anything like mine, it might be wise to ask your doctor about getting a liver function test periodically.
Have you had abnormal liver tests or liver problems because of medications? How bad has it gotten? What have you done to counter it? Do you get your liver enzymes checked regularly? Leave your comments below!
Learn more or join the conversation!
Photo © A.D.A.M.
The article originally appeared here.
blog comments powered by Disqus